Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 22, 2022, 8:55 PM CDT for Graham County, Kansas. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2022, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 22, 2022, 9:09 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Graham County, KS
The radar
The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:13 PM CDT | HAIL 0.25 | Hill City, KS | SOCIAL MEDIA REPORT OF PEA-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
961
WFUS53 KGLD 230155
TORGLD
KSC065-230245-
/O.NEW.KGLD.TO.W.0037.220723T0155Z-220723T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
855 PM CDT Fri Jul 22 2022
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Central Graham County in northwestern Kansas...
* Until 945 PM CDT.
* At 855 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Hill City, moving south at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hill City around 920 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3946 9994 3948 9986 3934 9972 3929 9993
TIME...MOT...LOC 0155Z 337DEG 10KT 3944 9988
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK1 follow-up statement
283
WWUS53 KGLD 230209
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
909 PM CDT Fri Jul 22 2022
KSC065-230218-
/O.CAN.KGLD.TO.W.0037.000000T0000Z-220723T0245Z/
Graham KS-
909 PM CDT Fri Jul 22 2022
...THE TORNADO WARNING FOR CENTRAL GRAHAM COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central and Eastern Graham County until 10 PM CDT.
LAT...LON 3946 9994 3948 9986 3934 9972 3929 9993
TIME...MOT...LOC 0206Z 337DEG 10KT 3941 9986
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:00 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 22, 6:00 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. Several upper level short wave troughs were moving
around the ridge over the Rockies. Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.
For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature. This will help spark storm
development. Another trough may move through over the southern part
of the forecast area later in the afternoon. The focus over the
southern part will be a dry line. What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening. Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.
This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line. Storms
that form a line will be more favorable for producing the severe
wind gusts. Storm activity will either end or move out of the
forecast area by midnight. Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.
Saturday will be hotter than today. The ridge will be flattened as
a short wave trough moves across the Northern Plains. As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area. At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening. Wind gusts of 60-70 MPH will be the primary
threat.
Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area. Heat index values will range
between 105F and 110F. Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.
Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022
At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.
At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.
The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jul 22 2022
KGLD...VFR conditions are expected through the period. A south
wind around 10kts at taf issuance will increase slightly to 12kts
or so by 05z and continue through 10z. From 11z-15z a south wind
around 11kts is expected. After 16z, a southwest wind gusting to
25kts will subside while veering to the west then north through
the rest of the period. No precipitation is currently expected.
KMCK...VFR conditions are expected through the period. A southeast
wind up to 13kts at taf issuance will subside by 02z, continuing
overnight while veering to the south. For the day Saturday, south
winds up to 10kts in the morning will veer to the southwest around
13kts by 16z, west at similar speeds around 20z, then north around
14kts with some gusts by 23z. No precipitation is currently
expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...076
AVIATION...99Hazardous weather outlook, Jul 22, 11:45 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are anticipated to form around 3 PM MDT along the Highway 25 corridor. These storms will increase to scattered coverage by early evening as they slowly move east. Sudden and potentially damaging wind gusts up to 70 mph will be the primary threat. Large hail up to quarter size and lightning sparked fires are secondary threats. Storm activity will move east of the Tri-State Area by midnight. A Heat Advisory is in effect from 3pm through 8pm CDT today for counties along and east of Highway 83. If outside make sure to take frequent breaks in the shade and drink lots of water. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JTL
In the hours before
Local storm report, Jul 22, 8:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 2 N HOXIE 39.38N 100.44W
07/22/2022 E70 MPH SHERIDAN KS TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUSTS RANGING
60-70MPH. TIME ESTIMATED.
&&Special weather statement, Jul 22, 8:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT Fri Jul 22 2022
KSZ042-230145-
Wichita KS-
814 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southeastern Wichita
County through 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Modoc, moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3844 10131 3853 10113 3827 10112 3826 10122
3826 10127
TIME...MOT...LOC 0114Z 341DEG 24KT 3837 10120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCLocal storm report, Jul 22, 8:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 11 NNW THE MONUMENT ROC 38.91N 100.85W
07/22/2022 E1.00 INCH LOGAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTS AT LEAST
QUARTER-SIZE HAIL. LOCATION ESTIMATED.
&&Local storm report, Jul 22, 8:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 11 NNW THE MONUMENT ROC 38.91N 100.85W
07/22/2022 E70 MPH LOGAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTS WIND GUSTS OF
AT LEAST 70MPH. LOCATION ESTIMATED.
&&Local storm report, Jul 22, 8:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 5 S HOXIE 39.28N 100.44W
07/22/2022 M62 MPH SHERIDAN KS MESONET
&&Local storm report, Jul 22, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 1 NE HILL CITY 39.38N 99.83W
07/22/2022 M82 MPH GRAHAM KS ASOS
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 19 min |
| Jul 22, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 31 min |
| Jul 22, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 44 min |
| Jul 22, 7:23 PM CDT | Tornado Warning | GLD | Wichita | 19 min |
| Jul 22, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
| Jul 22, 7:32 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 25 min |
| Jul 22, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 31 min |
| Jul 22, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 49 min |
| Jul 22, 8:14 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jul 22, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
| Jul 22, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 22 min |
| Jul 22, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 63 min |
| Jul 22, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 50 min |
| Jul 22, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 54 min |
| Jul 23, 2:30 PM CDT | Special Weather Statement | GLD | Cheyenne | 60 min |
| Jul 23, 4:17 PM CDT | Special Weather Statement | GLD | Decatur | 28 min |
| Jul 23, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 23, 5:13 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.